Tornadoes · United States · Florida · 2007
EF0 tornado, Perrine Arpt, Florida, July 21, 2007
This EF0 tornado ran 0.5 miles across Miami-Dade County on July 21, 2007, touching down at 3:20 PM EDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 21, 2007
- Touchdown
- 3:20 PM EDT (19:20 UTC)
- Lifted
- 3:25 PM EDT (19:25 UTC)
- On the ground
- 5 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Miami-Dade County
- Touchdown point
- 25.680, -80.550
- Lift-off point
- 25.680, -80.550
- Record number
- 0707211320-01
What the Weather Service recorded
A mid and upper level trough moving southward across Florida on July 21st destabilized the atmosphere and set the state for severe afternoon thunderstorms across Southeast Florida.
Trained storm spotter reported a tornado about 4 miles west of the intersection of Krome Avenue and Kendall Drive in unpopulated Miami-Dade County. Law enforcement confirmed the tornado, which did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Jul 21, 9:57 AM EDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 9:57 AM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 957 AM EDT SAT JUL 21 2007 ...A FEW SEVERE STORMS POSSIBLE THIS AFTERNOON... .UPDATE...THE MORNING MIAMI SOUNDING SHOWS THAT IT HAS BECOME MORE UNSTABLE ACROSS MAINLAND SOUTH FLORIDA TODAY...WITH THE H5 TEMP DOWN FROM -7.3C YESTERDAY TO NOW -8.3C. THERE IS EVEN COLDER AIR ALOFT UPSTREAM...WITH THE TAMPA SOUNDING SHOWING AN H5 TEMP OF -9.9C AND THE CAPE AT -8.9C. THE CAPE PROFILE IN THE HAIL GROWTH LAYER IS EXCELLENT ON ALL SOUNDINGS THIS MORNING...AND WITH STRONG HEATING AND WATER VAPOR IMAGERY SHOWING AN INCOMING DIGGING TROUGH (WHICH WILL RESULT IN CONTINUED COLD AIR ADVECTION AT MID LEVELS THIS AFTERNOON AND BETTER UPPER LEVEL DIFFLUENCE)...BELIEVE THE SEVERE RISK HAS INCREASED SINCE YESTERDAY WHEN WE EVEN HAD A FEW SEVERE HAIL REPORTS ACROSS THE AREA THEN. ALSO...THERE IS AN OLD BOUNDARY WHICH HAS DRIFTED SOUTH INTO THE AREA THAT ONE CAN MAKE OUT IN SATELLITE IMAGERY. THIS BOUNDARY STRETCHES FROM THE GULF ACROSS THE SOUTHERN PENINSULA FROM ABOUT A NAPLES TO PALM BEACH LINE. THINKING THAT ACTIVITY WILL CONCENTRATE NEAR THIS BOUNDARY THIS AFTERNOON...AND AS SEA BREEZES FORM ALONG BOTH COASTS...EXPECT ACTIVITY TO BECOME MOST NUMEROUS INTERIOR AREAS ESP VCNTY OF THE LAKE...THOUGH ANYWHERE CAN SEE STORMS TODAY ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS. ALTHOUGH CLIMATOLOGICALLY SPEAKING...STRONG GUSTY WINDS WOULD BE THE MAIN THREAT...THE CURRENT ENVIRONMENT SUGGESTS THAT LARGE HAIL IS THE GREATEST SEVERE THREAT THIS AFTERNOON GIVEN THE COLD TEMPS ALOFT AND CAPE PROFILE...BUT HIGH WINDS CANNOT BE RULED OUT AS WELL. WE HIGHLIGHTED THIS IN THE UPDATED FORECAST ALREADY SENT OUT. /DG && .AVIATION...VFR CONDITIONS WILL MOSTLY PREVAIL NEXT 24 HOURS ALTHOUGH SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING BETWEEN 14Z AND 15Z CONTINUING UNTIL AROUND 02Z. THE INITIAL DEVELOPMENT WILL BE ALONG BOTH THE WEST COAST AND EAST COAST SEA BREEZES. THE STEERING FLOW IS VERY WEAK AND STORM MOTION WILL BE 5 KNOTS OR LESS. A VERY UNSTABLE ATMOSPHERE WILL ALSO LEAD TO POSSIBLE ONE INCH HAIL OR LARGER AND SURFACE WIND GUSTS TO AROUND 50 KNOTS. HOWEVER, DUE TO THE SLOW MOVEMENT OF THIS ACTIVITY ONLY VCTS WILL BE INCLUDED IN THE TAFS AND AMEND AS REQUIRED. /KB && .PREV DISCUSSION... /ISSUED 200 AM EDT SAT JUL 21 2007/ DISCUSSION...LONG WAVE TROUGH DEEPENS OVER THE E U.S. DISPLACING THE RIDGE THAT HAS BEEN OVER THE AREA THE PAST FEW DAYS. SUBSIDENCE ALOFT DECREASES IN TURN AND A MORE UNSTABLE ATMOSPHERE DEVELOPS. AT THE LOWER LEVELS...A FRONTAL TROUGH...ASSOCIATED WITH THE UPPER TROUGH...MOVES S AND STALLS JUST N OF THE CWA WHICH AIDS IN THE INSTABILITY AS WELL. BY MONDAY...THE UPPER LOW BECOMES CUT OFF FROM THE GENERAL UPPER LEVEL FLOW AND GRADUALLY RETROGRADES SW TOWARD THE CENTRAL MS RIVER VALLEY. THE UPPER TROUGH DOMINATES TODAY AND SUN. STEERING WINDS ALMOST NIL TODAY BUT BECOME SW SUN THROUGH TUE AS THE TROUGH/CLOSED LOW AFFECT AREA. E COAST POPS SLIGHTLY HIGHER SUN THROUGH TUE AS A RESULT. CUT OFF UPPER LOW BECOMES FAR ENOUGH W TOWARD THE LATTER PART OF NEXT WEEK THAT STEERING WINDS BECOMES EASTERLY AS THE ATLC RIDGE REBUILDS OVER S FLA. THIS SHIFTS THE EMPHASIS OF HIGHER POPS TOWARD THE W. PWATS MAINTAIN STEADY THROUGH THE WEEKEND BUT A GRADUAL INCREASE OCCURS NEXT WEEK AIDING IN INCHING POPS UPWARD. AVIATION...MOSTLY VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD, HOWEVER SCATTERED THUNDERSTORMS MAY DEVELOP BY AFTERNOON. THE MAJORITY OF THIS ACTIVITY WILL LIKELY OCCUR ALONG SEA BREEZE BOUNDARIES AND OVER INTERIOR SECTIONS OF SOUTH FLORIDA ESPECIALLY IN THE LAKE OKEECHOBEE REGION... VCTS HAS BEEN LEFT IN THE TAFS FOR SATURDAY AFTERNOON / EARLY EVENING. OTHERWISE, SURFACE WINDS WILL MOSTLY REMAIN FROM THE SOUTHWEST...WITH SPEEDS DURING THE AFTERNOON AOB 7 KNOTS. MARINE...WINDS 10 KNOTS OR LESS WITH SEAS LESS THAN 4 FEET THROUGH THE PERIOD. FIRE WEATHER...NO CONCERNS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 90 77 89 76 / 50 30 60 30 FORT LAUDERDALE 90 80 90 76 / 50 30 50 30 MIAMI 91 78 91 77 / 50 30 50 30 NAPLES 90 76 89 76 / 60 30 50 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. &&
Hazardous weather outlook, Jul 21, 11:45 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 1145 AM EDT SAT JUL 21 2007 FLZ063-066>075-168-172>174-220130- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1145 AM EDT SAT JUL 21 2007 ...SEVERE THUNDERSTORM WATCH ALL OF MAINLAND SOUTH FL UNTIL 9 PM EDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: NUMEROUS THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ACROSS SOUTH FLORIDA TODAY MAINLY IN THE AFTERNOON AND EARLY EVENING. MOST OF THIS ACTIVITY WILL BE LOCATED ACROSS INTERIOR SECTIONS ESPECIALLY AROUND THE LAKE OKEECHOBEE REGION. A FEW STORMS COULD EVEN BECOME SEVERE WITH THE PRIMARY THREAT BEING FREQUENT LIGHTNING... HEAVY RAINFALL... WIND GUSTS TO NEAR 60 MPH...AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS. WIND: THE STRONGEST THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. HAIL: THE STRONGEST THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS. WATERSPOUTS: WITH THE LIGHT FLOW ACROSS THE AREA THERE WILL BE A SLIGHT CHANCE OF WATER SPOUTS TODAY ACROSS THE COASTAL WATERS. FLOODING: DUE TO THE SLOW STORM MOTION TOWARD THE NORTHEAST TODAY THERE WILL BE A SLIGHT RISK OF SOME MINOR FLOODING OF POORLY DRAINED ROADWAYS ACROSS THE EAST COAST METRO AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXCEPTED TO DEVELOP EACH DAY, BUT WILL BE STRONGEST MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND POSSIBLY THROUGH EARLY THIS EVENING. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jul 21, 12:54 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 1254 PM EDT SAT JUL 21 2007 FLZ063-066-211730- HENDRY FL-GLADES FL- 1254 PM EDT SAT JUL 21 2007 ...STRONG THUNDERSTORM MOVING ACROSS THE AREA... AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING INTO THE WESTERN HALF OF GLADES AND HENDRY COUNTIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. A WARNING WILL BE ISSUED IF THESE STORMS INTENSIFY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR SOUTHERN FLORIDA. KOB
Special weather statement, Jul 21, 2:04 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 204 PM EDT SAT JUL 21 2007 FLZ068-168-211830- METRO PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL- 204 PM EDT SAT JUL 21 2007 ...STRONG THUNDERSTORM MOVING ACROSS THE AREA... AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR HAVERHILL...MOVING SOUTH AT 5 MPH. THIS STORM WILL AFFECT... HAVERHILL... MANGONIA PARK... WEST PALM BEACH... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR SOUTHERN FLORIDA. KOB
Special weather statement, Jul 21, 2:20 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 220 PM EDT SAT JUL 21 2007 FLZ067-068-168-211915- INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL- COASTAL PALM BEACH COUNTY FL- 220 PM EDT SAT JUL 21 2007 ...STRONG THUNDERSTORMS DEVELOPING OVER METRO PALM BEACH COUNTY... AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM TEQUESTA TO BOCA RATON THESE STORMS WERE NEARLY STATIONARY. THESE STORMS WILL AFFECT... ATLANTIS... RIVIERA BEACH... FAU NORTH CAMPUS... HAVERHILL... JUPITER... TEQUESTA... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR SOUTHERN FLORIDA. BAXTER
Local storm report, Jul 21, 2:41 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
241 PM EDT SAT JUL 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL GREENACRES CITY 26.63N 80.14W
07/21/2007 E0.25 INCH PALM BEACH FL TRAINED SPOTTER
&&
BRABANDERSpecial weather statement, Jul 21, 2:56 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 256 PM EDT SAT JUL 21 2007 FLZ071>073-211930- INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-INLAND MIAMI-DADE FL-256 PM EDT SAT JUL 21 2007 ...STRONG THUNDERSTORM MOVING ACROSS THE AREA... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF THE INTERSECTION OF U.S. 27 AND PINES BLVD...MOVING NORTH AT 10 TO 15 MPH. THIS STORM WILL AFFECT... THE INTERSECTION OF U.S. 27 AND PINES BLVD... PEMBROKE PINES... SOUTHWEST RANCHES... AND SURROUNDING COMMUNITIES. THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR SOUTHERN FLORIDA. 70/DD
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Miami, FL (KMFL), 12:00Z
7.3 hours before the tornado, 30 km from the path. July 21, 2007.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -45 J/kg
- Surface CAPE
- 1519 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Miami/Kendall-Tamia (TMB), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Miami radar (KAMX), 16 km away, was scanning. The volume nearest the touchdown began at 19:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of July 21, 2007
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.